Alert archive / Maryland / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Wakefield, VA

September 1, 2002Wicomico County, Worcester County, Maryland

NWS Wakefield, VA issued this flash flood warning at Sep 1, 2002, 4:03 PM EDT for Wicomico County, Worcester County, Maryland. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2002, 4:03 PM EDT (20:03 UTC)
Expired
Sep 1, 2002, 6:00 PM EDT
In force
117 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Wicomico County, MD, Worcester County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 012003
FFWAKQ
MDC045-047-012200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT SUN SEP 1 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WICOMICO COUNTY IN SOUTHEAST MARYLAND
  WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 600 PM EDT

* COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORT SEVERAL ROADS CLOSURES
  IN EASTERN WICOMICO COUNTY.

* DOPPLER RADAR ESTIMATES INDICATE 2 TO 3 INCH PER HOUR RAINFALL     
  RATES IN EASTERN WICOMICO COUNTY AND NORTHERN WORCESTER COUNTY.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM   
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO CONTINUE. SOME
  LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE
  PARSONSBURG...WILLARDS...WHALEYVILLE...AND BISHOP.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE 
TO HIGHER GROUND.

$$
LAT...LON 3823 7550 3823 7527 3845 7515 3846 7547

CULLEN
1 follow-up statement
000 
WGUS71 KAKQ 012200
FFSAKQ
MDC045-047-012230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 EDT SUN SEP 1 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR WICOMICO
AND WORCESTER COUNTIES HAS EXPIRED AS OF 600 PM...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. HIGH STANDING WATER 
HAS RECEDED OR HAS BEGUN TO RECEDE...ENDING THE FLASH FLOOD THREAT. 
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$
CULLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:00 PM EDT, 3 minutes earlier.

Area forecast discussion, Sep 1, 4:00 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 PM EDT SUN SEP 1 2002

LOW PRES SYSTEM CONTINUING TO DEEPEN OFF THE DELMARVA...THROWING
BACK PLENTY OF RAINFALL TO THE WEST...INLAND. A FEW OF OUR MD ERN
SHORE COUNTIES HAVE SEEN TREMENDOUS RAINFALL AMTS WITH THIS
SYSTEM...AND FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR WICOMICO AND
WORCESTER COUNTIES. AS LOW SLOWLY MOVES NORTH OVERNIGHT...EXPECT
BUILD OF HEAVIER RAIN TO MOVE N WITH IT. MONDAY...HAVE REMOVED POPS
FOR ALL BUT FAR SE COUNTIES...CLOSEST TO COASTAL FRONT...WHERE FEW
SHOWERS MAY FORM...BUT BULK OF AREA SHOULD REMAIN DRY.

MAY SEE SOME SUN ON MONDAY...ESPECIALLY INLAND...WITH A FAIR AMT OF
SUNSHINE...AND WARMER TEMPS ON TUE. NEXT WEATHER MAKER LOOKS TO BE
COLD FRONT...PROGGED TO DROP S ACROSS FA ON WED. WILL ALSO HAVE TO
KEEP ON EYE ON TD5...NOW OFF FLORIDA COAST...ALTHOUGH EARLY NHC
FORECASTS KEEP THAT SYSTEM S OF OUR FA. THU THROUGH SUNDAY LOOK TO
BE A LITTLE COOLER...AND MAINLY DRY...ALTHOUGH THIS WILL DEPEND ON
EXACTLY WHERE THE FRONT STALLS. IF IT SHOULD STALL FARTHER N THAN
EXPECTED...WE COULD SEE CHC OF MORE RAIN AT LEAST SRN COUNTIES
DURING THAT PERIOD.

FCSTID =   18
SBY   65  81  68  83 /  60  30  10  10
OXB   68  80  68  83 /  60  30  10  20
ECG   70  78  69  83 /  30  40  40  20
ORF   70  78  69  83 /  30  40  40  20
PHF   68  78  68  83 /  20  30  20  20
AKQ   64  82  67  86 /  20  10  20  10
RIC   63  82  66  86 /  30  10  10  10
FVX   64  82  67  86 /  20  10  20  10

.AKQ...
MD...SCA...ATLC COASTAL WATERS.
     HEAVY SURF ADVISORY...ATLC BEACHES.
NC...SCA FOR SEAS...ATLC COASTAL WATERS.
VA...SCA...CHES BAY N OF NEW PT COMFORT. SCA FOR SEAS ATLC COASTAL.
WATERS.

REILLY

In the hours before

Local storm report, Sep 1, 11:40 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 01 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    OCEAN CITY               MD    FLOODING.
09/01/02   WICOMICO                       EM REPORTED PARTS OF SAINT
                                          LOUIS AVE CLOSED DUE TO
                                          FLOODING.
                                          STATE POLICE REORTED SEVERAL
                                          ROADS CLOSED DUE TO FLOODING
                                          NEAR BERLIN.

44
Local storm report, Sep 1, 11:40 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAME
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 01 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    OCEAN CITY               MD    FLOODING.
09/01/02   WORCESTER                      EM REPORTED PARTS OF SAINT
                                          LOUIS AVE CLOSED DUE TO
                                          FLOODING.
                                          STATE POLICE REORTED SEVERAL
                                          ROADS CLOSED DUE TO FLOODING
                                          NEAR BERLIN.

44
Local storm report, Sep 1, 12:05 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 PM EDT SUN SEP 01 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    NEWARK                    MD   FLASH FLOOD
09/01/02   WORCESTER                      FLOODING OF ROADS
                                          REPORTED NEAR SNOW HILL
                                          AND NEWARK BY CENTRAL
                                          DISPATCH
Special weather statement, Sep 1, 12:30 PM EDT, 3 hours 33 minutes before
ANZ650-652-654-656-658-MDZ025-VAZ098>100-NCZ102-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EDT SUN SEP 1 2002

...HEAVY SURF ADVISORY CONTINUES IN EFFECT FOR THE MID ATLANTIC
BEACHES FROM FENWICK ISLAND DELAWARE SOUTH TO CHINCOTEAGUE
VIRGINIA...
...DANGEROUS RIP CURRENT THREAT TODAY FOR THE ATLANTIC BEACHES
FROM FENWICK ISLAND DELAWARE TO CURRITUCK LIGHT NORTH CAROLINA...

INCLUDED IN THE HEAVY SURF ADVISORY ARE THE BEACHES IN OCEAN CITY
MARYLAND. BEACHES INCLUDED IN THE DANGEROUS RIP CURRENT THREAT
INCLUDE OCEAN CITY AS WELL AS ASSATEAGUE...VIRGINIA BEACH...AND
COROLLA.

THE COMBINATION OF STRONG HIGH PRESSURE CENTERED ACROSS NEW
ENGLAND...WITH DEEPENING LOW PRESSURE OFF THE MID ATLANTIC
COAST...WILL CREATE STRONG EAST TO NORTHEAST WINDS ACROSS THE HEAVY
SURF ADVISORY AREA. FROM CHINCOTEAGUE NORTH THROUGH OCEAN
CITY...WIND SPEEDS BETWEEN 25 AND 30 KNOTS...COMBINED WITH LONG
PERIOD EASTERLY SWELLS...WILL RESULT IN WAVE HEIGHTS OF 5 TO 8 FEET
IN THE NEARSHORE WATERS UNTIL AT LEAST MID AFTERNOON. AS A
RESULT...THE HEAVY SURF ADVISORY REMAINS IN EFFECT. SOME BEACH
EROSION IS EXPECTED IN THE HEAVY SURF AREA. MINOR COASTAL FLOODING
WILL ALSO BE POSSIBLE AROUND HIGH TIDE. HIGH TIDE AT OCEAN CITY THIS
AFTERNOON IS 320 PM. WITH TIDAL DEPARTURES RUNNING AROUND 1.5 FT
ABOVE NORMAL...THE GAUGE AT OCEAN CITY SHOULD PEAK THIS AFTERNOON AT
AROUND 5.3 FT ABOVE MLLW.

OVER ALL AREAS...THE STRONG ONSHORE FLOW...BUILDING SURF...AND LONG
PERIOD SWELLS WILL AGAIN LEAD TO THE FORMATION OF DANGEROUS RIP
CURRENTS TODAY. THE STRONGEST RIP CURRENTS GENERALLY FORM AROUND
PIERS...JETTIES...INLETS AND SANDBARS...AND ARE MORE PROMINENT
BETWEEN 2 HOURS PRIOR AND UP TO 4 HOURS FOLLOWING LOW TIDE. LOW
TIDES TODAY WILL OCCUR AT 844 AM IN OCEAN CITY...AND AT 850 AM IN
VIRGINIA BEACH.

A RIP CURRENT IS A STRONG BUT NARROW CHANNEL OF WATER FLOWING FROM
THE BEACH OUTWARD THROUGH THE SURF ZONE. THE WATERS WITHIN A RIP
CURRENT WILL TYPICALLY APPEAR FOAMY...WITH LARGER BREAKING WAVES ON
EITHER SIDE.

FOR ADDITIONAL INFORMATION ON RIP CURRENTS...PLEASE VISIT OUR WEB
SITE AT WWW.ERH.NOAA.GOV/ER/AKQ...THEN SELECT THE RIP CURRENT LINK
ON THE LEFT HAND SIDE.

REILLY/44
Special weather statement, Sep 1, 3:20 PM EDT, 43 minutes before
MDZ024-025-VAZ095-098>100-NCZ102-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT SUN SEP 1 2002

...HEAVY SURF ADVISORY CONTINUES INTO THIS EVENING FROM FENWICK
ISLAND DELAWARE SOUTH TO CHINCOTEAGUE VIRGINIA...

INCLUDED IN THE HEAVY SURF ADVISORY ARE THE BEACHES IN OCEAN CITY
MARYLAND.

THE COMBINATION OF STRONG HIGH PRESSURE CENTERED ACROSS NEW
ENGLAND...WITH DEEPENING LOW PRESSURE OFF THE MID ATLANTIC
COAST...WILL CONTINUE THE STRONG EAST TO NORTHEAST WINDS ACROSS
THE HEAVY SURF ADVISORY AREA INTO THE EVENING HOURS. FROM
CHINCOTEAGUE NORTH THROUGH OCEAN CITY...WIND SPEEDS BETWEEN 25 AND
30 KNOTS...COMBINED WITH LONG PERIOD EASTERLY SWELLS...HAS RESULTED
IN WAVE HEIGHTS OF 7 TO 9 FEET IN THE NEARSHORE WATERS.
SOME BEACH EROSION AND MINOR COASTAL FLOODING WILL ALSO BE POSSIBLE
AROUND HIGH TIDE. HIGH TIDE AT OCEAN CITY THIS AFTERNOON IS 320 PM.
WITH TIDAL DEPARTURES RUNNING AROUND 1.5 FT ABOVE NORMAL...THE GAUGE
AT OCEAN CITY SHOULD PEAK THIS AFTERNOON AT AROUND 5.3 FT ABOVE MLLW.

OVER ALL AREAS...THE STRONG ONSHORE FLOW...BUILDING SURF...AND LONG
PERIOD SWELLS WILL AGAIN LEAD TO THE FORMATION OF DANGEROUS RIP
CURRENTS. THE STRONGEST RIP CURRENTS GENERALLY FORM AROUND
PIERS...JETTIES...INLETS AND SANDBARS...AND ARE MORE PROMINENT
BETWEEN 2 HOURS PRIOR AND UP TO 4 HOURS FOLLOWING LOW TIDE.

A RIP CURRENT IS A STRONG BUT NARROW CHANNEL OF WATER FLOWING FROM
THE BEACH OUTWARD THROUGH THE SURF ZONE. THE WATERS WITHIN A RIP
CURRENT WILL TYPICALLY APPEAR FOAMY...WITH LARGER BREAKING WAVES ON
EITHER SIDE.

FOR ADDITIONAL INFORMATION ON RIP CURRENTS...PLEASE VISIT OUR WEB
SITE AT WWW.ERH.NOAA.GOV/ER/AKQ...THEN SELECT THE RIP CURRENT LINK
ON THE LEFT HAND SIDE.

44
Local storm report, Sep 1, 3:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
349 PM EDT SUN SEP 01 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    POWELLVILLE               MD   FLASH FLOOD
09/01/02   WICOMICO                       PORTIONS OF BEN DAVIS
                                          ROAD AND WANGO ROAD
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY WICOMICO
                                          COUNTY EMA.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:39 AM EDTFlash Flood WarningAKQWorcester51 min
Sep 1, 11:39 AM EDTFlash Flood WarningAKQWorcester51 min
Sep 1, 12:36 PM EDTFlash Flood WarningAKQWorcester114 min
Sep 1, 1:57 PM EDTFlash Flood WarningAKQWicomico2 hr
Sep 1, 2:35 PM EDTFlash Flood WarningAKQWorcester85 min

Nearby

Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.